Strattera (atomoxetine)

Grigor

Senior Member
Messages
423
Likes
955
Location
Amsterdam
Yes, very very low dose. A little increased heart rate and warm face was all I noticed. I'm having trouble with potassium deficiency (muscle cramps and extremely low and hard pulse) and I'm a bit worried to take too much of it. I'll try again when my heart seems healthier.
So not too crazy intense?? Have it home now. Curious. Scared lol.
 

kangaSue

Senior Member
Messages
1,331
Likes
1,848
Location
Brisbane, Australia
Hypofunction of the sympathetic nervous system is an etiological factor for a wide variety of chronic treatment-refractory patholological disorders which all respond to therapy with sympathomometic amines.
http://www.ncbi.nlm.nih.gov/pubmed/21835553

The hypothesis set forth is that the basis for a great many chronic debilitating conditions that involve almost all of the physiologic systems of the body may have as the underlying cause and a common link between them, i.e., hypofunction of the sympathetic nervous system.
 

Sushi

Moderation Resource Albuquerque
Messages
17,126
Likes
26,665
Location
Albuquerque
I have a question that has nothing to do with the angiotensin-topic but I just came across what you wrote earlier.
I had a total system crash last year when I tried a lot of things which I now know have been really wrong. One thing I did at that time was to stop Venlafaxine (after 5 years of taking it), which is also a norephinephrine reuptake inhibitor.

Is there a possibility that the norephinephrine reuptake inhibitors generally could stabilize POTS? (So one of the reasons I crashed so badly could be that next to the withdrawal I took away the only thing that stabilized my POTS?)

I‘m sorry if this is too far away from the main topic and will delete it if not okay.
I am replying in a Strattera thread to keep the other one on topic. Venlafaxine is both a serotonin and norepinephrine reuptake inhibitor while Strattera is only a norep reuptake inhibitor so the effects will be somewhat different. And yes, when you stop drugs like this you are likely to get some bad withdrawal symptoms if you don't taper them over a long period.

I don't think that norepinephrine reuptake inhibitors would generally stabilize POTS. I have an autonomic signature that is not typical--high vagal tone with the parasympathetic nervous system dominant. That is probably why Strattera worked for me. Most people with POTS have a dominant sympathetic nervous system so a drug like Strattera could make them worse. So, you and your doctor would need to know more about the balance in your autonomic nervous system to make an educated guess about whether a drug like Strattera would be helpful.

Incidently, I just got a script for it again and will give it another try to see if it still works. I had stopped because of cost but it went generic in 2017. I thought that would mean a reasonable price but even the generic is ridiculously expensive. I'll just try it for a short period to see how it works for me now, and if it does, I'll seek a less expensive source.
 

Malea

Senior Member
Messages
197
Likes
475
I am replying in a Strattera thread to keep the other one on topic. Venlafaxine is both a serotonin and norepinephrine reuptake inhibitor while Strattera is only a norep reuptake inhibitor so the effects will be somewhat different. And yes, when you stop drugs like this you are likely to get some bad withdrawal symptoms if you don't taper them over a long period.

I don't think that norepinephrine reuptake inhibitors would generally stabilize POTS. I have an autonomic signature that is not typical--high vagal tone with the parasympathetic nervous system dominant. That is probably why Strattera worked for me. Most people with POTS have a dominant sympathetic nervous system so a drug like Strattera could make them worse. So, you and your doctor would need to know more about the balance in your autonomic nervous system to make an educated guess about whether a drug like Strattera would be helpful.

Incidently, I just got a script for it again and will give it another try to see if it still works. I had stopped because of cost but it went generic in 2017. I thought that would mean a reasonable price but even the generic is ridiculously expensive. I'll just try it for a short period to see how it works for me now, and if it does, I'll seek a less expensive source.
Thanks for your answer, @Sushi.
(Should I delete my text in the other thread?)

From my symptoms I would suppose that in me the sympathetic nervous system is dominant, so I can‘t assume that the SNRI made the POTS better.
(So I still don‘t understand the extreme worsening after stopping venlafaxine. Because I stopped it slowly I don’t think that the worsening is only withdrawal symptoms.)
And unfortunately I havn‘t found a doctor yet who knows anything about this.

Is there a way to find out if the parasympathetic nervous system or the sympathetic nervous system is dominant? (A special examination?)

Good luck for your new try with Strattera :)
 

Sushi

Moderation Resource Albuquerque
Messages
17,126
Likes
26,665
Location
Albuquerque
(Should I delete my text in the other thread?)
Not necessary.
From my symptoms I would suppose that in me the sympathetic nervous system is dominant, so I can‘t assume that the SNRI made the POTS better.
True, I don't think you can assume that...or really anything about a response to a drug like that which will have multi-faceted effects. It is a complex drug so it is possible that it helped you in unanticipated ways.
(So I still don‘t understand the extreme worsening after stopping venlafaxine. Because I stopped it slowly I don’t think that the worsening is only withdrawal symptoms.)
How slowly did you stop? I think I did it over about 3 months of tapering.
Is there a way to find out if the parasympathetic nervous system or the sympathetic nervous system is dominant? (A special examination?)
Yes, there are such tests but not many specialists who understand how to administer and interpret them. I had a tilt table test that also included about 6 other autonomic tests. It is difficult for patients with POTS to find in-depth testing.
 

Peyt

Senior Member
Messages
567
Likes
216
Hi,
I read the whole thread and it's very interesting.
My question: Has anyone tried Copper to increase norepinephrine naturally?
From what I understand, some people have plenty of Dopamine but are low in NE. There is an enzyme called dopamine beta-hydroxylase which is responsible to convert Dopamine to NE which is low on some individuals, Copper helps with the conversion.
Anyone tried it?